Antibiotic-associated colitis is an irritation in your large intestine. It happens when there is a disruption in the bacteria of your intestines after taking antibiotic medication. Colitis can lead to
and abdominal cramping.
The infection is often very serious.
The Stomach, Liver, and Intestines
Copyright © Nucleus Medical Media, Inc.
Your intestine is normally full of good bacteria. When you take antibiotics, they often kill all the good bacteria in your intestine. This creates a perfect home for bacteria called
. This particular bacteria is not killed by the antibiotics and begins to grow out of control. As it grows, the bacteria makes toxins. These toxins irritate the lining of the intestine and cause swelling, leading to pain and diarrhea.
Talk with your doctor about the best treatment plan for you. Treatment options include the following:
Severe diarrhea can make it difficult for your body to take in and keep fluids. You may have fluid treatments to help replace lost fluids. Your doctor may simply encourage you to drink more fluids. For severe fluid loss your doctor may recommend an IV to deliver fluids directly to your bloodstream.
Your doctor may stop or switch your current antibiotic. Don't stop taking the antiobiotic until you talk with your doctor. The new antibiotic will work on treating the
You may also be given probiotics. These are healthy bacteria that will help your intestine get back to normal.
Try not to use antidiarrheal drugs, which slow your gut motility.
In very severe cases, surgery may be needed. This is rare.
Surgery may be needed to remove the affected part of the intestine. This is called a
. The small intestine may also be connected to an opening in the abdominal wall. This will allow waste to pass to a bag outside of the body.
Fecal transplantation may be used to treat older adults with repeat infections.
If you are diagnosed with this condition, follow your doctor's